Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Quad Cities, IA

June 27, 2009Dubuque County, Jackson County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2009, 4:01 PM CDT for Dubuque County, Jackson County, Jones County, Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2009, 4:01 PM CDT (21:01 UTC)
Expired
Jun 27, 2009, 5:00 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Dubuque County, IA, Jackson County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:30 PM CDTTSTM WND GST 601 W Emeline, IALOTS OF PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 272101
SVRDVN
IAC061-097-105-272200-
/O.NEW.KDVN.SV.W.0069.090627T2101Z-090627T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN EAST CENTRAL IOWA...
  NORTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA...
  SOUTHEASTERN DUBUQUE COUNTY IN NORTHEAST IOWA...

* UNTIL 500 PM CDT.

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH....AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR ONSLOW...OR 13 MILES EAST OF ANAMOSA...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 415 PM CDT...
  8 MILES SOUTH OF BERNARD AROUND 435 PM CDT...
  FULTON AND 8 MILES NORTH OF HURSTVILLE AROUND 445 PM CDT...
  ZWINGLE AROUND 455 PM CDT...
  LA MOTTE...6 MILES NORTH OF ANDREW AND 8 MILES NORTHWEST OF
  SPRINGBROOK AROUND 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4244 9058 4214 9033 4205 9113 4222 9119
TIME...MOT...LOC 2059Z 256DEG 18KT 4216 9103

$$

ERVIN
3 follow-up statements
000 
WWUS53 KDVN 272109
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT SAT JUN 27 2009

IAC061-097-105-272200-
/O.CON.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/
DUBUQUE IA-JACKSON IA-JONES IA-
409 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN JONES...JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH....AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR CANTON...OR 16 MILES NORTHWEST OF MAQUOKETA...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 415 PM CDT...
  EMELINE AROUND 420 PM CDT...
  CRABTOWN...MAQUOKETA CAVES STATE PARK AND GARRY OWEN AROUND 425 PM
  CDT...
  IRONHILLS AND SOUTH GARY OWEN AROUND 430 PM CDT...
  OTTER CREEK...FULTON AND HURSTVILLE AROUND 440 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4244 9058 4214 9033 4205 9113 4222 9119
TIME...MOT...LOC 2109Z 259DEG 22KT 4217 9094

$$

ERVIN
000 
WWUS53 KDVN 272141
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT SAT JUN 27 2009

IAC061-097-105-272200-
/O.CON.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/
DUBUQUE IA-JACKSON IA-JONES IA-
441 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL JONES...JACKSON AND SOUTHEASTERN DUBUQUE COUNTIES...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR OTTER
CREEK...OR 10 MILES NORTH OF MAQUOKETA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COTTONVILLE...ANDREW AND LA MOTTE AROUND 450 PM CDT...
  SPRINGBROOK...BELLEVUE AND 9 MILES SOUTH OF ST. DONATUS AROUND 500
  PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4224 9091 4244 9058 4214 9033 4207 9098
TIME...MOT...LOC 2141Z 259DEG 22KT 4221 9068

$$

ERVIN
000 
WWUS53 KDVN 272157
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT SAT JUN 27 2009

IAC061-097-105-272207-
/O.EXP.KDVN.SV.W.0069.000000T0000Z-090627T2200Z/
DUBUQUE IA-JACKSON IA-JONES IA-
457 PM CDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JONES...JACKSON
AND SOUTHEASTERN DUBUQUE COUNTIES WILL EXPIRE AT 500 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SEVERE THUNDERSTORMS 
WITH DAMAGING WINDS REMAIN A THREAT ACROSS SOUTHEAST JACKSON COUNTY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4224 9091 4244 9058 4214 9033 4207 9098
TIME...MOT...LOC 2157Z 259DEG 22KT 4223 9055

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:30 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SAT JUN 27 2009

.SYNOPSIS...
A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND
DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE
SOUTHERN HALF OF IOWA.  THESE WILL LIKELY CONTINUE TO SPREAD NORTH
AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON.  THIS IS
KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE
AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER
80S TO LOWER 90S.  BEHIND THE FRONT...SHARPLY DRIER AIR AND
MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS.  THUS...AFTER
TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF
PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START
OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER.
PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA.
PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW
SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP
TO 1 INCH IN DIAMETER.  THE TORNADO THREAT LOOKS LOW...AND WOULD BE
RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM
INTERACTIONS.  WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE
EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE
EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY
MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP
IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED
PERIOD OF TIME.
 ...ERVIN...

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME.
CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS
THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE
COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND
SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS
HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END
OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE
NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH
CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY
CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE
WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN
TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG
WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY
CUTTING WEATHER.

..HAASE..

&&
.AVIATION...
A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR
STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND
01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR.  AFTER
THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER
IS EXPECTED.  THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ
AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z.  AGAIN...WITHIN THESE
WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE
FOUND IN THE WAKE OF THEM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/HAASE
Hazardous weather outlook, Jun 27, 4:55 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SAT JUN 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY
EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.

HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY
FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1
INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EVENING.

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:39 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa, Muscatine66 min
Jun 27, 4:45 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Scott60 min
Jun 27, 4:55 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson44 min
Jun 27, 5:25 PM CDTSevere Thunderstorm WarningDVNScott65 min
Jun 27, 6:15 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.